Illinois, 2005

Heat in Illinois, June 23 to 30, 2005

June 23 to 30, 2005 · NWS LSX · 3 events in 3 counties and zones

The first heat wave of the season hit in late June and resulted in two deaths in the Metro East. A 70 year old woman died in Alton and a 48 year old man in Centreville.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

The first heat wave of the season hit in late June and resulted in two deaths in the Metro East. A 70 year old woman died in Alton and a 48 year old man in Centreville. Both were found in their homes with no air conditioning. High temperatures during the period were in the lower to upper 90's. The heat index ranged from 100 to around 105.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 23, 2:15 AM CST, 8 hours 45 minutes earlier.

Area forecast discussion, Jun 23, 2:15 AM CST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
315 AM CDT THU JUN 23 2005

.DISCUSSION...

LTST SFC ANALYS SHOWS WK SFC FNTL BNDRY EXTNDNG ALG/NR THE
MISSISSIPPI RIVER NWWD TO SFC LOW DVLPG OVR ALBERTA IN RESPONSE
TO STG S/W RACING EWD FROM CANADIAN ROCKIES. THIS TROUGH IS
STRONG ENOUGH TO FLATTEN THE GIHEMOUS RIDGE OVR NRN U.S.
THIS IS PROBABLY STG ENOUGH TO SET UP A FRONTAL BOUNDARY TO
N OF US.  ONLY MENTION THIS BECAUSE TSTMS LIKELY TO DEVELOP
WELL TO N OF OUR AREA BUT THICKNESSES CONTINUE TO SUPPORT
A SWD DRIFT OF ANY ACTIVITY THAT GETS GOING.  THIS KEEPS
POPS UP IN THE NRN SECTION OF THE AREA FM FAR ERN IA THRU S
CNTRL IL.

RADAR CURRENTLY SHOWS ISOLATED SHOWERS POPPING UP ACRS CNTRL
IL. A COUPLE HAVE FIRED UP IN OUR CWA BUT DIMINISHED AND
DIED OUT. LOOK FOR BOUNDARY TO SET UP TO N...MAY TAKE A COUPLE OF
DAYS BUT WILL KEEP EYES PEELED TO N FOR SOME PRECIP AND TEMP
RELIEF.

WILL LOOK FOR SLOWLY INCREASING TEMPS AND PRECIP POPS AS WELL
THROUGH THE WEEKEND. AMS IS BECOMING MORE CAPPED BUT THIS
ACTIVITY TO N COULD POSSIBLY DRIFT OUR WAY DURING THE NIGHT.

.EXTENDED DISCUSSION...
UPR LVL RDG AXIS CONTS TO EXTD ACRS MID MISS VLY RGN SUN THRU ERY
NEXT WEEK. UPR LVL FLOW WL REMAIN WEAK OVR RGN.

&&

.PRELIMINARY POINT TEMPS/POPS...

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.

&&

PEDIGO
Hazardous weather outlook, Jun 23, 4:40 AM CST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
540 AM CDT THU JUN 23 2005

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-241100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
540 AM CDT THU JUN 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL AND EASTERN
MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE FOR THUNDERSTORMS SATURDAY AND SATURDAY NIGHT FOR
NORTHEAST MISSOURI...WESTERN...WEST CENTRAL AND SOUTHWEST ILLINOIS AS
A WEAK TROUGH OF LOW PRESSURE MOVES INTO THE MID MISSISSIPPI VALLEY
REGION. ANY STORMS THAT FORM ARE NOT EXPECTED TO BE SEVERE.

HOT AND HUMID CONDITIONS WILL DEVELOP OVER THE AREA LATER THIS
WEEK IN RESPONSE TO A STRONG UPPER LEVEL HIGH PRESSURE SYSTEM.
AFTERNOON HEAT INDEX READINGS ON THURSDAY AND FRIDAY AREA ARE
EXPECTED TO CLIMB WELL INTO THE 90S...WITH NEAR 100 DEGREES IN
THE ST LOUIS METRO AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

PEDIGO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heat. Local standard time, as filed.

Heat, Madison

When
June 23, 11:00 AM CST to June 30, 9:00 PM CST
Where
Madison forecast zone
Deaths
1 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Heat, Monroe

When
June 23, 11:00 AM CST to June 30, 9:00 PM CST
Where
Monroe forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.279, -90.177 (the zone’s center; the record gives no point)

Heat, St. Clair

When
June 23, 11:00 AM CST to 9:00 PM CST
Where
St. Clair forecast zone
Deaths
1 direct, 0 indirect
Reported by
OFFICIAL NWS OBS.
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Madison2005-06-2570FemalePermanent HomeDirect
Heat, St. Clair2005-06-3048MalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5451647, 5451648, 5451649.